We read with interest the article by Shah et al.1 regarding the use of intravitreal bevacizumab (Avastin) for post-laser anterior segment ischemia in aggressive posterior (AP) retinopathy of prematurity (ROP). We have a few concerns which we mention below.
Bevacizumab is an off-label drug, with ethical issues associated with its usage and though the authors tried it for the first time in a premature baby with ROP, there is no mention if ethical clearance was obtained.
Besides the mention of AP-ROP, the authors have not described the zone, stage, clock hours or plus disease of the case or if there was a difference in presentation in either eye. There is no description or preoperative photographs to document the status of tunica vasculosa lentis (commonly seen in premature babies) which can be confused with the iris neovascularization. Its vascularity may have fluctuated with severity of plus disease and regressed automatically over a period of time. The ocular hypotony may occur due to repeated scleral indentation and choroidal effusion following extensive laser treatment in AP-ROP.
It would be interesting to know if they tried oral or intravenous steroids to decrease the severe ocular inflammation, before suggesting bevacizumab. Based on the author's view that thermal injury to the long posterior ciliary arteries could have caused this problem, what modifications to laser treatment do they suggest to avoid such complications?
Vitreous haze and ocular inflammation can occur following extensive confluent laser treatment, especially due to the large area that needs to be photocoagulated in AP-ROP. We cannot be sure if severe anterior segment ischemia was present and enough to warrant use of an off-label drug like bevacizumab in a premature child.
1. Shah PK, Narendran V, Tawansy KA, Raghuram A, Narendran K. Intravitreal bevacizumab (Avastin) for post laser anterior segment ischemia in aggressive posterior retinopathy of prematurity Indian J Ophthalmol. 2007;55:75–6